Michigan, 2007

Damaging Wind in Michigan, August 28, 2007

August 28, 2007 · NWS APX · 1 event in 1 county or zone

A small line of thunderstorms produced wind damage in central Chippewa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A small line of thunderstorms produced wind damage in central Chippewa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 28, 3:38 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 28, 3:38 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
438 PM EDT TUE AUG 28 2007

.DISCUSSION...COLD FRONT CURRENTLY EXTENDS FROM WRN UPPER MICHIGAN
THRU NRN WISCONSIN INTO SE MINNESOTA AND NE NEBRASKA. LINE OF
STRONG/SVR CONVECTION CONTINUES TO FIRE ALONG THIS BOUNDARY...
FEEDING OFF A PRONOUNCED RIDGE OF HIGH 850 MB THETA E AIR...CAPES
APPROACHING 3500 J/KG AND A FAIRLY VIGOROUS SHORT WAVE RIDING ALONG
THE FRONT. LATEST MODEL RUN SEEMS TO HAVE A BETTER HANDLE ON THE
CURRENT SITUATION AS COMPARED TO PREVIOUS RUNS. BUILDING CAP
(WARMING ALOFT) AND LACK OF FOCUS HAVE BEEN SUCCESSFUL IN PRECLUDING
ANY CONVECTIVE DEVELOPMENT ACROSS OUR CWA THIS AFTERNOON. HOWEVER...
THE BREAK IN THE ACTION WILL BE SHORT-LIVED AS THE UPSTREAM FRONT...
SHORT WAVE AND ENHANCED MOISTURE SHIFT EASTWARD INTO ERN UPR AND NRN
LWR MICHIGAN LATER THIS EVENING AND OVERNIGHT.

TONIGHT...EARLY EVENING SHOULD BE MOSTLY DRY...WARM AND HUMID AS CAP
REMAINS IN TACT. CAP WILL BE WEAKEST ACROSS NRN AND WRN SECTIONS OF
THE CWA THIS EVENING CLOSER TO THE APPROACHING FRONT...SHORT WAVE
AND THETA E RIDGE AXIS. WILL LEAVE IN A CHANCE OF SHRA/TSRA FOR
THESE LOCATIONS DURING THE EVENING...AND THEN SPREAD THE CHANCE OF
CONVECTION INTO THE REST OF THE CWA OVERNIGHT AS THE FRONT MOVES
INTO NRN LWR MICHIGAN. BETTER ORGANIZED CONVECTION ALONG THE FRONT
AND IN CONJUNCTION WITH THE SHORT WAVE WILL FINALLY REACH NRN
SECTIONS OF OUR CWA PAST TIME OF PEAK DIURNALLY ENHANCED
INSTABILITY. CERTAINLY SB INSTABILITY WILL REMAIN IN PLACE TO
MAINTAIN THUNDER IN THE FORECAST. HOWEVER...CHANCE OF SVR IS
SLIGHT...AND MAINLY CONFINED TO ERN UPR MICHIGAN WHERE FRONT MAY
ARRIVE IN TIME TO BENEFIT FROM THE LAST VESTIGES OF DAYTIME
INSTABILITY. LOW TEMPS TONIGHT WILL ONLY COOL INTO THE 60S

&&

REMAINDER OF THE FORECAST...STILL A CHANCE FOR SHOWERS AND
THUNDERSTORMS ON WEDNESDAY...OTHERWISE THE WEATHER LOOKS ON THE DRY
SIDE FOR A FEW DAYS AS HIGH PRESSURE TAKES OVER. WEAK TROUGH AND
ASSOCIATED COLD FRONT IS SHOWN TO MOVE THROUGH THE REGION LABOR DAY
THEN STALL OUT TO OUR SOUTH WITH A WARM FRONT IN THE VICINITY ON
TUESDAY. THE MAIN FORECAST CONCERNS WILL REVOLVE AROUND POPS
WEDNESDAY...MONDAY AND TUESDAY.

WEDNESDAY...THE SURFACE COLD FRONT IS EXPECTED TO BE EXITING
SOUTHEAST ZONES AROUND DAYBREAK. HOWEVER...SURFACE WAVE ALONG THE
FRONT WILL LIKELY HOLD MOISTURE ACROSS THE REGION FOR MUCH OF THE
DAY (MEAN 1000-500 MB RH 70 TO 90 PERCENT IN THE MORNING AND 50 TO
70 PERCENT IN THE AFTERNOON). INSTABILITY LOOKS LIMITED DUE TO
ABUNDANT CLOUD COVER AND WEAKENING LOW LEVEL WIND FIELDS BEHIND THE
FRONT SO SEVERE POTENTIAL APPEARS TO BE NEGLIGIBLE. SO WILL HAVE
SLIGHT CHANCE POPS IN THE MORNING ACROSS EASTERN UPPER AND CHANCE
POPS ACROSS ALL NORTHERN LOWER ZONES IN THE AFTERNOON (FOR SHOWERS
AND SLIGHT CHANCE OF THUNDERSTORMS). HIGHS WILL BE A BIT TRICKY WITH
THE TIMING OF CONVECTION BUT WILL GO WITH A RANGE OF THE LOWER 70S
NORTH TO THE LOWER 80S SOUTH.

WEDNESDAY NIGHT INTO THURSDAY NIGHT...SURFACE HIGH PRESSURE BUILDS
INTO THE REGION LEADING TO SOMEWHAT COOLER (MAINLY AT NIGHT) AND
LESS HUMID CONDITIONS. MODEL SOUNDINGS/CROSS SECTIONS INDICATE THAT
IT WILL BE FAIRLY DRY THROUGH THE COLUMN (MEAN 1000-500 MB RH 30 TO
50 PERCENT) LEADING TO MOSTLY CLEAR CONDITIONS. LOWS WEDNESDAY NIGHT
IN THE MIDDLE 40S TO LOWER 50S. 850 MB TEMPERATURES ARE AROUND 10 C
THU LEADING TO HIGHS MAINLY IN THE MIDDLE 70S. LOWS THURSDAY NIGHT A
BIT CHILLY WITH LOWS IN THE UPPER 30S AND 40S.

FRIDAY THROUGH SUNDAY...HEIGHTS ARE SLOWLY ON THE RISE WITH SURFACE
HIGH REMAINING IN CONTROL LEADING TO CLEAR TO PARTLY CLOUDY AND
INCREASINGLY MILD CONDITIONS. 850 MB TEMPERATURES INCREASE BY A
DEGREE OR TWO EACH DAY SO HIGHS WILL MODIFY FROM THE LOWER AND
MIDDLE 70S ON THURSDAY INTO THE MIDDLE 70S TO THE LOWER 80S SATURDAY
INTO THE UPPER 70S TO MIDDLE 80S SUNDAY.

SUNDAY NIGHT INTO TUESDAY...LOW PRESSURE WILL MOVE ACROSS CENTRAL
CANADA SUNDAY NIGHT AND DRAG A MOISTURE STARVED COLD FRONT ACROSS
THE REGION ON MONDAY. THIS WILL LEAD TO LOW CHANCE POPS ACROSS
EASTERN UPPER AND SLIGHT CHANCE POPS ACROSS NORTHERN LOWER MONDAY.
THE GFS THEN STALLS THE COLD FRONT ACROSS THE REGION AND LIFTS IT
NORTHWARD AS A WARM FRONT ON TUESDAY. THIS SCENARIO IS POSSIBLE BUT
WILL NOT INSERT POPS AT THIS TIME SINCE ITS SO FAR OUT. HIGHS FOR
BOTH MONDAY AND TUESDAY IN THE MIDDLE 70S TO AROUND 80.

SULLIVAN

&&

.AVIATION...UPSTREAM COLD FRONT WILL MAKE SLOW PROGRESS EASTWARD
INTO NRN MICHIGAN THIS AFTERNOON AND TONIGHT. WARM/MOIST AIR WILL
CONTINUE TO RIDE NORTHWARD ALONG AND AHEAD OF THE BOUNDARY...SETTING
OFF WAVES OF SHOWERS AND THUNDERSTORMS THRU WEDNESDAY MORNING. VFR
VSBYS/CIGS WILL BE THE RULE THRU THE FORECAST PERIOD...BUT SPOTS OF
MVFR/IFR ARE EXPECTED IN AND AROUND HEAVIER SHOWERS/THUNDERSTORMS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 28, 2:50 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT TUE AUG 28 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-291000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
350 PM EDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN AND
PORTIONS OF NORTHERN LOWER MICHIGAN TONIGHT. STORMS ACROSS EASTERN
UPPER MICHIGAN MAY PRODUCE WIND GUSTS UP TO 50 MPH AND LARGE HAIL.

THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY IN NORTHERN LAKE
MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN ON
WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING IN
EASTERN UPPER MICHIGAN.

The radar

The NCL Michigan radar (KAPX), 143 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
August 28, 8:00 PM EST
Where
Chippewa County, 3 mi S of Rudyard
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
46.187, -84.600

A shed was damaged, and several large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54430.